MAUDE Adverse Event Report: ON-X LIFE TECHNOLOGIES, INC. ONX MITRAL CONFORM 25/33; HEART-VALVE, MECHANICAL

ON-X LIFE TECHNOLOGIES, INC. ONX MITRAL CONFORM 25/33; HEART-VALVE, MECHANICAL
Model Number ONXMC-25/33
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Mitral Valve Insufficiency/ Regurgitation (4451)
Type of Reportable Event Serious Injury
Event or Problem Description
According to the initial report received from japan on-x distributor, an on-x conform-x mitral valve being placed upside down.Additional information received: is it that when they opened an on-x conform-x mitral package that the valve was mounted upside down? as in, a production error? when the on-x conform-x mitral valve was opened, it was installed in the correct orientation.This is not a manufacturing error.Did they inadvertently choose an on-x aortic with conform-x cuff off the shelf and then implant it in the patient¿s mitral position? the conformx mitral 25/33 was selected and implanted into the patient's mitral valve (initial implantation).After initial implantation in the mitral valve, the conformx mitral 25/33 was removed from the patient.When re-implanting the removed conformx mitral 25/33 into the patient's mitral valve, it was implanted upside down in the mitral valve (second implantation).Did they dismount the on-x conform-x mitral valve prior to suture pass through the cuff, and then try to ¿re-mount¿ the valve on the holder but accidentally re-mounted it backwards? during the initial implantation, the on-x conform-x mitral valve was removed after the suture thread passed through the cuff.During the second implantation, it is unknown.Additional information received from the distributor: it is unclear if the mvr was performed as minimally invasive surgery.Disconnection from cardiopulmonary bypass was difficult, so the patient was transferred back to the icu with ecmo and impella support.Severe cardiac dysfunction persisted postoperatively.Evaluation in the icu using transesophageal echocardiography revealed on post-op day 5 that the mechancial valve had been sutured in reverse orientation (upside down).Indication for implant was due to diagnosis of chemotherapy induced cardiomyopathy and mitral regurgitation.The valve was removed due to paravalvular regurgitation revealed by (b)(6).So it was decided to redo the valve replacement.The implantation of the valve upside down was done during the initial surgery for the mechancial mitral valve replacement.Another surgery was performed to correct this upside-down implantation.Additional information from the hospital: is it that when they opened an on-x conform-x mitral package that the valve was mounted upside down? as in, a production error? the on-x conform-x mitral valve was mounted in the correct orientation when opened.This was not a manufacturing error.Did they inadvertently choose an on-x aortic with conform-x cuff off the shelf and then implant it in the patient¿s mitral position? they selected an on-x conformx mitral 25/33 and implanted it in the patient's mitral position (initial implantation).It was implanted into the mitral valve once, but for some reason, the conform-x mitral 25/33 was removed from the patient.When attempting to re-implant the removed conform-x mitral 25/33 into the patient's mitral valve, it was mistakenly implanted upside down (second implantation).Did they dismount the on-x conform-x mitral valve prior to suture pass through the cuff, and then try to ¿re-mount¿ the valve on the holder but accidentally re-mounted it backwards? during the initial implantation, the on-x conform-x mitral valve was removed after the suture passed through the cuff.During the second implantation, this is unknown.No additional information forthcoming.This investigation is relegated to onxmc-25/33 serial number: (b)(6) with the allegation of improper implantation (implanted upside down).
 
Additional Manufacturer Narrative
This investigation is currently ongoing.Any additional information will be provided in the follow-up report.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion is accurate or has been confirmed by artivion.
 
Additional Manufacturer Narrative
The manufacturing records for onxmc-25/33 sn (b)(6) were reviewed, and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.During the investigation no non-conformances or deviations were noted.Change order, le18523, for leaflet tuning is performed as a part of the standard manufacturing process.According to the initial report received from the japan on-x distributor, an on-x conform-x mitral valve (onxmc-25/33, serial number (b)(6)) was implanted upside-down at (b)(6) hospital and reported to the pmda in (b)(6) 2025.Additional information confirmed that when the on-x conform-x mitral valve package was opened, the valve was mounted in the correct orientation.This was not a manufacturing or packaging error.The conform-x mitral 25/33 valve was correctly selected and initially implanted in the patient¿s mitral position.For reasons not fully documented, the valve was subsequently removed from the patient.When the same conform-x mitral 25/33 valve was re-implanted into the patient¿s mitral position, it was implanted in reverse orientation (upside down) during the second implantation.Additional information from the distributor indicates that the patient experienced difficulty separating from cardiopulmonary bypass and was transferred to the icu with ecmo and impella support.Severe cardiac dysfunction persisted postoperatively.Transesophageal echocardiography performed on post-operative day five revealed that the mechanical mitral valve had been sutured in reverse orientation.Paravalvular regurgitation was identified, and a subsequent surgical intervention was performed to correct the upside-down implantation of the valve.It is unknown whether the valve was dismounted from the holder and re-mounted during the second implantation.No additional information is forthcoming from the hospital or distributor.The valve was not returned to the manufacturer for examination, and no patient-specific medical records were provided for review.The instructions for use (ifu) for the on-x conform-x mitral valve list the possibility of explantation as a potential consequence of prosthetic heart valve replacement.In this case, the on-x conform-x mitral valve did not contribute to the improper implantation.The valve was correctly labeled, packaged, and mounted in the proper orientation when opened.The root cause of the event was improper implantation technique, specifically implantation of the valve in reverse orientation during re-implantation by hospital staff.The on-x heart valve risk management file was reviewed, and it thoroughly identifies the process and product hazards for approved indications.Each individual hazard is mitigated and reduced as low as possible by design and process.Postproduction residual risk is communicated in the product¿s labeling and ifu (instructions for use).A product failure is not identified; thus, severity and occurrence are not evaluated.The on-x conform-x mitral valve did not contribute to the improper implantation.The valve was correctly labeled, packaged, and mounted in the proper orientation when opened.The root cause of the event was improper implantation technique, specifically implantation of the valve in reverse orientation during re-implantation by hospital staff.There is no indication that an error or deficiency occurred at artivion- formerly cryolife/jotec and the ifu adequately communicates risk.Field assurance will continue to monitor similar complaints to determine if additional actions are warranted; however, at this time no further actions are necessary.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion is accurate or has been confirmed by artivion.

Brand Name
ONX MITRAL CONFORM 25/33
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ON-X LIFE TECHNOLOGIES, INC.
1300 east anderson lane
austin TX 78752
Manufacturer (Section G)
ON-X LIFE TECHNOLOGIES, INC.
1300 eeast anderson lane
austin TX 78752
Manufacturer Contact
rochelle maney
1655 roberts blvd. nw
kennesaw, GA 30144
7704193355
MDR Report Key24093649
Report Number1649833-2026-00001
Device Sequence Number10341158
Product Code LWQ
UDI-Device Identifier00851788001303
UDI-Public00851788001303
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P000037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberONXMC-25/33
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/16/2026
Supplement Report FDA Received Date02/18/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown